Hormone Replacement Therapy For Thinning Hair

May 18th, 2017          Written by a Staff Member of Hair Loss in Women

hormone replacement therapy for thinning hair

Hormone replacement therapy (HRT) involves taking female hormones, usually estrogen and progesterone to balance out hormone levels. They’re usually in the form of pills, creams, or patches. It’s rare to prescribe HRT as a remedy for hair thinning alone. It’s sometimes prescribed at menopause in order to balance hormone levels.  Menopause can bring hot flashes, night sweats, difficulty sleeping, and mood swings (which can be difficult for others as well!).

HRT is also an option for treatment prevent osteoporosis, which causes bones to be thinner and therefore weaker.

But there are many times in a women’s life that their hormone levels will be imbalanced, such as during and after pregnancy.  While pregnant, women often find that their hair is fuller and thicker. This is because of the abundance of female hormones in their system. The result is that more of their hair is in the anagen or growing phase.

After childbirth hormone levels drop and hair goes into the telogen, or resting phase, where it isn’t growing anymore. Later, new hair will push out the old hair and replace it.

So, if your hair loss is due to hormone imbalance, your doctor may recommend this as an option for you, but it’s not without side effects.

Side Effects of HRT

Some of the potential side effects are serious. There’s a higher chance of breast cancer, and uterine cancer if estrogen is not taken along with progesterone. There’s also a higher risk of stroke, heart disease, as well as blood clots.

Non fatal side effects include headaches, sore breasts, irritability, nausea, bloating, as well as vaginal bleeding.

Because of the serious side effects of HRT, you’ll need to talk to your doctor about whether this is a good treatment for your hair loss.

If breast cancer, uterine cancer, or heart disease run in your family, the risk may outweigh the reward of thicker and fuller hair. And if your doctor does prescribe HRT for you, you’ll want to take the lowest possible dose for the shortest amount of time.

 

Do you have any experience with hormone replace therapy? Please share in the comments below.

 

Comments 1

  1. After about 4 months I took the supplements for menopause symptoms such as Hot flushes then I begin to experience hair loss of about 100 strands of hair per day. The hairline parting is getting wider and hair thinning also. I have since stopped taking the supplements for about 2 months but the hair loss symptoms still continues. The supplements is a natural pollen , 100% non hormonal & no phyto-estrogen activity. So is this considered hormones replacement therapy? So does this cause cancer and will it have side effects?

Leave a Reply

Your email address will not be published. Required fields are marked *